Viewing 7 posts - 1 through 7 (of 7 total)
  • Author
    Posts
  • Tabiloso
    Post count: 2

    Hi, I am 37 years old and I was doagnosed with Graves Dec. 2015, but was nursing my baby still and didnt want to chance taking methimazole while I was still feeding her. I started methimazole Aug. 15, 2016 once I stopped nursing. On Sep. 21, i came down with a fever and swolen lymphnodes in my jaw. On Sep. 22 my PCP did a CBC that showed that my neutrophils were very low. On Sep. 23, I called my Endo who told me to get to the ER. I was in the hospital for 3 days with Neutropenic Fever due to a rare side effect from the methimazole.
    I am now scheduled for surgery on Oct. 11, 2016 to have my thyroid removed. Im nervous about the surgery but im hoping that i will feel better once everything is back on track.

    Am I still considered graves, once my thyroid is gone?

    Will my symptoms (irratibility, anger, anxiousness, forgetfulness, scatter brain…) go away?

    Will I ever be the same person I was before the onset of my symptoms?

    Thank you :-)

    emmtee
    Post count: 148

    Even without a thyroid, you will still have Graves’ disease because you will still have the antibodies. The same antibodies that attack the thyroid can also affect your eyes and the skin on your shins, and this can happen even after your thyroid is removed.

    The symptoms of irritability and anxiousness are due to being hyperthyroid, not the antibodies, so they should go away once your thyroid hormones are in the normal range. Any time I become hyperthyroid, those symptoms come back, but once I get on the right dosage of medication, I feel much better.

    You may not ever be exactly the same person that you were before you developed Graves’, but you’ll likely feel much better after your thyroidectomy. You will have some lifestyle changes, though. You’ll be completely dependent on a little pill for the rest of your life, and it needs to be taken on an empty stomach, so most people take it as soon as they wake up. There may be times when you will need to have the dosage adjusted, and you may experience either hyperthyroid or hypothyroid symptoms until you become euthyroid again. You will need to see your endocrinologist a couple of times a year and have regular blood tests. Many people experience some weight gain after their thyroidectomy, so that’s something to be aware of. If you want to avoid it, you may have to increase your activity and watch your diet.

    Don’t worry too much about your thyroidectomy. Mine was much easier and less painful than I expected. I hope you will have someone to help you with your baby for a couple of weeks after the surgery. You shouldn’t strain yourself and you’ll find that you get tired very easily.

    Liz1967
    Post count: 305

    I had a thyroidectomy three years ago. I feel the same as I felt before the Graves diagnosis. My thyroid hormone levels were in the normal range at first labs two weeks after surgery but took some months to fine tune the levothyroxine dose to get the TSH between 0.5 and 2.0, recommended levels for people with no thyroids. Even during that time, I felt good. I have been on the same dose of levothyroxine for over two years. As emmtee said, you do have to wait 30 minutes to an hour after taking it before you eat and no calcium, magnesium within four hours. Other than that, nothing special needs to be done. I hear people complain about having to take a pill every day, but most people take something, like birth control pills, estrogen, vitamins, iron, ibuprofen, etc. and as you get older, even more likely you will end up on some kind of medication. Taking the little pill is no big deal. It is chemically identical to the thyroid hormone made in your body. Methimazole is a drug, not made in your body, and as you know, has potentially lethal side effects.

    I am managed by my internists nurse practitioner. Labs yearly as I am stable. I had an endo at first, but saw no need to continue with her. You either take more or less levothyroxine until stable. Not like trying to adjust methimazole while your diseased thyroid is churning out hormone randomly.

    I did not gain weight. My scar is nearly invisible. The surgery was easy, did not even have sore throat. While you will always have Graves in that antibodies can attack eyes and rarely shins, they can no longer attack a thyroid that isnt there and therefore can no longer cause the symptoms created by a malfunctioning thyroid.

    Best decision I ever made. You will do fine with the surgery.

    Tabiloso
    Post count: 2

    Thank you both so much for your reply’s! I had my surgery yesterday and so far I’m doing well. I am sore, but to be expected. I took my cynthrex (sp?) for the first time this morning.

    One more question:
    My left eye is already being affected, and is protuding a little bit. Does that generally go away on its own once levels are stable?

    emmtee
    Post count: 148

    My eye issues have been relatively minor and have only occurred during periods in which I was hyperthyroid. In the past, I’ve just had a little bit of eyelid retraction in my right eye, but over the summer when I was hyperthyroid my eyes were sore and tearing a lot. Sometimes I’d wake up in the middle of the night (when my symptoms were worst) and I’d have tears streaming down the left side of my face. (The right side wasn’t affected very much). In the morning, my eye or eyes would be red and my eyelids swollen. After I started adjusting to a lower dose of levothyroxine, my eye problems gradually went away.

    Ellen_B
    Moderator
    Post count: 99

    I find your observation very interesting. I have heard that too much thyroid hormone can cause eye lid retraction. It is a result of sympathetic nerve over activity which shows up as a staring (wide eye) appearance. Lowering the thyroid hormone can reduce the symptoms.
    You mentioned that you had red eyes and swollen eye lids. Was that caused by high thyroid hormone levels too? You did say that those eye issues improved when your dose of levothyroxine was lowered.
    I guess my question is are the red eyes and swollen eye lids caused by the sympathetic nerve over activity or by autoimmune TED or both? (In the case of TED antibodies attack the tissues.) Maybe the answer to this question is not fully known!

    emmtee
    Post count: 148

    I don’t know anything about the sympathetic nervous system, and I’ve never had my antibodies tested, but I can describe my symptoms.

    When I was diagnosed, I had eyelid retraction in only my right eye, but it wasn’t that obvious. Looking back, I can see it in pictures, but at the time I didn’t even recognize it until my doctor pointed it out after my blood test showed that I was hyperthyroid. At the time, my TSH was too low to measure and my T4 was 4.31 (normal range .82-1.77). My T3 wasn’t measured in that test. At my next blood test, my TSH had not changed, but my T4 was down to 2.50 – still high, but I remember that I was feeling much better and my symptoms had all disappeared. My T3 at that point was 8.1 (normal range 2.0 – 4.4).

    I had some issues finding the right dose of methimazole. My dose was increased twice and then I became hypothyroid and had to decrease it again, and finally went off of it for a while. After several weeks off of methimazole, I became hyperthyroid again and all my symptoms came back – including the eyelid retraction in the same eye. At that point, my TSH was 0.012, T4 2.66, and T3 10.3. When I became euthyroid (except for TSH, which was never normal) all my symptoms went away again.

    I didn’t have any symptoms for a few years. Then, last November I needed a thyroidectomy due to a large nodule. I actually had one normal TSH 11 days after my surgery (4 days on levothyroxine), and then it dropped again. My T4 was normal in the first two tests after my surgery. My next blood test was in June, and I was hyperthryoid (TSH too low to measure and T4 2.01). My endo has had some staffing issues and never received my test results. I didn’t get to see her until August, at which point I was marginally better. She lowered my dose of levothyroxine.

    During the summer when I was hyper, I was having tremors and anxiety (my usual hyper symptoms) and eye issues that were different than before. They were worst at night. The first time I noticed it, my left eye felt painful and it was red. The inner corner felt cold – like a breeze was blowing on it or something. I thought maybe I just had something in my eye, and I went to the drug store at 2:00 AM to buy eyedrops. The symptoms kept coming back over the next couple of months, though. Sometimes I’d wake up in the middle of the night with tears streaming out of my left eye, but not my right. Other times I’d look in the mirror in the morning and both eyes were red with puffy eyelids. The problems didn’t occur every night. I noticed that they seemed to be a problem more often when I stayed up very late and/or didn’t get enough sleep.

    My eyes slowly started getting better after my levothyroxine was lowered, but to be honest, I still have mild symptoms occasionally. I had another blood test a couple of weeks ago, and my T4 is good (1.35) but my TSH is still low, so my endo is lowering my levothyroxine a bit more.

Viewing 7 posts - 1 through 7 (of 7 total)
  • You must be logged in to reply to this topic.